Yes! Although a common cause of colitis, an increasing number of reports in the literature suggest C. difficile can cause enteritis as well.1 Antibiotic use is a major risk factor in most reports, with nearly one-half of the cases reported in patients with inflammatory bowel disease, many post-colectomy. 1-3
Mortality of C. difficile enteritis based on the first 83 cases in the literature appears to be 23%,1 but as high as 60%-83% depending on the report!2 Its diagnosis post-colectomy requires a high index of suspicion, as patients may not complain of “diarrhea” with chronically loose stools in the ileostomy bag. Be particularly on the lookout for C. difficile enteritis in these patients when there is increased stool output, fever, hypotension, and/or leukocytosis2, and when in doubt, send a stool specimen from the ileostomy bag for C. difficile testing.
Although the pathophysiology of C. difficile enteritis is not fully understood, few observations are particularly intriguing:
- Small bowel mucosa may be colonized by C. difficile in about 3% of the population, potentially serving as a reservoir.2
- Patients with ileostomy may develop a metaplasia of the terminal end mimicking colonic environment.4
- Exposure of rabbit ileum to C. difficile toxin A also causes significant epithelial necrosis with destruction of villi and neutrophil infiltration.5
- Dineen SP, Bailey SH, Pham TH, et al. Clostridium difficile enteritis: a report of two cases and systematic literature review. World J Gastrointest Surg 2013;5:37-42. https://www.wjgnet.com/1948-9366/full/v5/i3/37.htm
- Boland E, Thompson JS. Fulminant Clostridium difficile enteritis after proctocolectomy and ileal pouch-anal anastomosis. Gastroenterology Research and Practice 2008; 2008: Article ID 985658. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2633454/pdf/GRP2008-985658.pdf
- Freiler JF, Durning SJ, Ender PT. Clostridium difficile small bowel enteritis occurring after total colectomy. Clin Infect Dis 2001;33:1429-31. https://pdfs.semanticscholar.org/333b/d84978cfc4ac8fd21a15bc8fd26ff3160387.pdf
- Apel R, Cohen Z, Andrews CW, et al. Prospective evaluation of early morphological changes in pelvic ileal pouches. Gastroenterology 1994;107:435-43. http://www.gastrojournal.org/article/0016-5085(94)90169-4/pdf
- Triadafilopoulos G, Pothoulakis C, Obrien MJ, et al. Differential effects of Clostridium difficile toxins A and B on rabbit ileum. Gastroenterology 1987;93:273-279. https://www.ncbi.nlm.nih.gov/pubmed/3596162
Although proton pump inhibitors (PPIs) have received much attention for their link with CDI, H2RAs have also been associated with CDI. In a study of CDI among hospitalized patients, H2RA was associated with CDI (O.R. 1.53, 95% CI, 1.12-2.10); for daily PPI use the O.R. was 1.74 (95% CI, 1.39-2.18)1.
A meta-analysis in 2013 reported an overall O.R. of 1.44 (95% CI 1.22-1.7) for CDI in patients treated with H2RAs2. The estimated number needed to harm with H2RAs at 14 days after hospital admission was 58 for patients on antibiotics vs 425 for those not receiving antibiotics2.
Potential mechanism for H2RA-associated CDI is unclear, but survival of acid-sensitive vegetative forms of C. difficile in the stomach and their enhanced growth in the presence of bile salts related to gastro-esophageal reflux disease have been postulated2.
In brief, gastric acid suppression with H2RAs may increase the risk of CDI in hospitalized patients.
- Howell MD Novack V, Grgurich P, et al. Iatrogenic gastric acid suppression and the risk of nosocomial Clostridium difficile infection. Arch Intern Med 2010; 170:784-790.
- Tleyjeh IM, Bin Abdulhak AA, Riaz M, et al. The association between histamine 2 receptor antagonist use and Clostridium difficile infection: a systematic review and meta-analysis. PLoS ONE 2013; 8:e56498.
Although OVP is often administered to patients with history of CDI who require SAT, evidence to support this practice has been lacking until recently. In a retrospective study of 203 patients who received either OVP (125 mg or 250 mg 2x/daily) during the course of their SAT and up to 1 week thereafter vs no OVP, CDI rate was significantly lower in the OVP group (4.2% vs 26.6%, respectively, O.R. 0.12 [C.I. 0.04-0.4]) (1). The mean age was 73 y (41-97 y), the mean interval between prior CDI and initiation of prophylaxis was 6.1 months (1-21 months), and the mean duration of prophylaxis following discontinuation of SAT was 1 day (0-6 days) in the OVP group.
Despite its retrospective nature, this study lends support to the use of OVP in reducing the risk of recurrent CDI in patients who require SAT. It is unclear how long OVP should be continued after SAT, if at all, but common practice is 1-2 weeks. More studies are clearly needed.
Disclosure: The author of this post is also a coauthor of the study cited.
- Van Hise NW, Bryant AM, Hennessey EK, Crannage AJ, Khoury JA, Manian FA. Efficacy of oral vancomycin in preventing recurrent Clostridium difficile infection in patients treated with systemic antimicrobial agents. Clin Infect Dis 2016; Advance Access published June 17, 2016. Doi.10.1093/cid/ciw401.
To date only 1 study has attempted to evaluate metronidazole’s role in preventing CDI1. This work, however, has significant shortcomings including its retrospective nature, definition of metronidazole prophylaxis as any dose for reasons other than CDI starting 1-3 days before initiation of the primary antibiotic, undefined duration, less comorbidities in the metronidazole group, and surveillance period for CDI limited to only 7 days following initiation of the primary antibiotic. For these reasons, it is difficult to interpret the results of this study whose conclusion was that metronidazole may protective against CDI2.
In fact, there are several reasons why metronidazole prophylaxis may not be effective in CDI. First, due to its very high bioavailability, concentrations of metronidazole in formed stool are often undetectable2,3 . Consequently, “preventive” metronidazole in patients at risk of CDI but with formed stools would not be expected to achieve high enough concentrations in the colon to be effective. In additions, metronidazole itself may be associated with CDI4 and vancomycin-resistant enterococci5, and has several potential drug-interactions and adverse effects6 .
- Rodriguez S, Hernandez MB, Tarchini G, et al. Risk of Clostridium difficile infection in hospitalized patients receiving metronidazole for a non-C difficile infection. Clin Gastroenterol Hepatol 2014;12:1856-61. https://www.ncbi.nlm.nih.gov/pubmed/24681079
- Dupont HL. Chemoprophylaxis of Clostridium difficile infections in high-risk hospitalized patients. Clin Gastroenterol Hepatol 2014;12: 1862-63. https://www.ncbi.nlm.nih.gov/labs/articles/24768812/
- Bolton RP, Culshaw MA. Faecal metronidazole concentrations during oral and intravenous therapy for antibiotic associated colitis due to Clostridium difficile. Gut 1986;27:1169-1172. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1433873/pdf/gut00370-0065.pdf
- Daly JJ, Chowdary KV. Pseudomembranous colitis secondary to metronidazole. Dig Dis Sci 1983;28:573-4.
- Carmeli Y, Eliopoulos GM, Samore MH. Antecedent treatment with different antibiotic agents as a risk factor for vancomycin-resistant enterococcus. Emerg Infect Dis 2002;8:802-807. https://wwwnc.cdc.gov/eid/article/8/8/pdfs/01-0418.pdf
- Salvatore M, Meyers BR. Metronidazole. In Mandel, Douglas, Bennett’s Principles and Practice of Infectious Diseases-7th Ed. p. 419-426. 2010, Churchill Livingstone, Philadelphia.